Tinnitus Affects Iraq and Afghan Vets, Young People

Advertisement

Ringing of the ears, or tinnitus, is the most common injury experienced by veterans returning from Iraq and Afghanistan, according to a research review in the November issue of the Journal of Clinical Nursing. The distressing condition may also temporarily affect 75 percent of people ages 18 to 30 who frequent concerts and nightclubs where loud music is played.

Tinnitus is a term for the perception of sound in one or both ears or in the head when no external sound is present. The American Tinnitus Foundation estimated that more than 50 million Americans have some degree of tinnitus. Approximately 12 million of these individuals have tinnitus that is so serious they need medical attention, and in about 2 million the condition is so severe it prevents them from functioning normally.

The authors of the new study, who reviewed more than 150 papers published since 1983, note that the vast majority of people who experience tinnitus are told there is no effective way to relieve the symptoms. Although there is no known cure for tinnitus, patients should be offered treatment options that may alleviate their discomfort.

Advertisement

Tinnitus increases with age and hearing impairment, and 85 percent of patients also experience some hearing loss. Many cases are associated with ageing and hearing loss, but as is the case with Iraq and Afghan veterans, the condition is caused by noise trauma or a blow to the head, which can damage the middle ear, cochlea (the auditory part of the inner ear), and audiovestibular nerve and the cerebral pathways between the cochlear nucleus and primary auditory cortex, the area of the brain responsible for processing sound information. Other causes of temporary or permanent tinnitus include use of certain antibiotics and antimalarial drugs, chemotherapy drugs, nonsteroidal anti-inflammatory agents, and diuretics.

A February 9, 2009, article in The New Yorker noted that the Department of Veterans Affairs estimated about 70,000 of the 1.3 million soldiers who have served in the war zones of Iraq and Afghanistan collect disability for tinnitus, and that more than 58,000 are on disability because of hearing loss. Tinnitus causes major problems for veterans, including long-term sleep disturbances, changes in cognitive ability, stress in relationships, and difficulty in gaining and maintaining employment.

A survey of more than 141,000 Army active duty, reserve, and Guard members who received an auditory examination from April 2003 through March 2004 revealed that tinnitus accounted for more than 30 percent of post-deployment related diagnoses. The study concluded that there was a shortage of earplugs to give to deploying soldiers, and that soldiers who had blast injuries may not have been referred to adequate evaluation and treatment for auditory problems upon their return to the states.

Tinnitus is a major problem for Iraq and Afghan veterans and others who suffer with the condition. It can result in long-term sleep disturbances, changes in cognitive ability, stress in relationships, and difficulty in gaining and maintaining employment. Treatment options include sound therapy, certain drugs (although no drugs have been approved specifically for tinnitus), acupuncture, hearing aids, cochlear implants, electrical brain stimulation, and neck exercises.

SOURCES:
American Tinnitus Association
Groopman J. The New Yorker February 9, 2009
Holmes S, Padgham N. Journal of Clinical Nursing 2009; 18(21): 2927

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement

Comments

I want to thank for that information which is provided here. This is my find. http://www.gadgettown.com/Hearing-Aids/